Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 8, 2003, 8:17 PM EDT for Armstrong County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 8:17 PM EDT (00:17 UTC)
- Expired
- Jul 8, 2003, 9:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
859
WUUS51 KPBZ 090017
SVRPBZ
PAC005-090115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
817 PM EDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ARMSTRONG COUNTY IN PENNSYLVANIA
* UNTIL 915 PM EDT
* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF FREEPORT...MOVING EAST AT 45
MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
APOLLO...
FORD CITY...
FREEPORT...
KITTANNING...
LENAPE HEIGHTS...
NORTH VANDERGRIFT-PLEASANT VIEW...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4078 7922 4057 7942 4055 7951 4069 7970
4091 7971 4099 7923What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:38 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 8, 3:38 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 338 PM EDT TUE JUL 8 2003 ANOTHER ROUND FOR THE AREA THIS EVENING. MOST OF CWA IS UNDER WATCH UNTIL 8PM TONIGHT. TWO COMPLEXES MOVING ACROSS MIDWEST LOOK TO MERGE IN WESTERN CWA THIS EVENING. LATEST ETA SHOWING ENERGETIC ATMOSPHERE THROUGH THE EVENING HOURS WITH LIS TO -5 AND CAPES ABOVE 2000. SHEAR VALUES INCREASE THIS EVENING AS FRONTAL BOUNDARY MOVES SOUTHWARD. INITIAL MOISTURE CONVERGENCE IN WESTERN CWA ALONG FRONTAL BOUNDARY THIS AFTERNOON MOVES EASTWARD AS FRONT SINKS SLOWLY TO THE SOUTH. CONCERN INITIALLY IS THE POTENTIAL FOR SEVERE WEATHER...HOWEVER MANY AREAS RECEIVED AMPLE RAINFALL YESTERDAY AND FLOODING IS ALSO A CONCERN THIS EVENING. LATEST ETA SHOWS HEAVIEST PRECIP MOVING ALONG FRONT OVERNIGHT AS COMPLEXES FORM AND EJECT EASTWARD. FRONT STILL JUST MOVING THROUGH NORTHERN CWA BY EARLY WED MORNING THEN LAYS OUT ACROSS AREA WED AFTERNOON. WOULD EXPECT CONTINUED ACTIVITY THROUGHOUT THE NIGHT AND ONCE AGAIN TOMORROW. .PBZ... MD...FLOOD WATCH TIL 4AM FOR ZONE MDZ001. OH...FLOOD WARNING UNTIL 400 PM EDT TUESDAY FOR ZONE OHC029. FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH TIL 4AM FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES PAZ007>008...PAZ013>014...PAZ020>021...PAZ029>032. WV...FLOOD WATCH TIL 4AM FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 14 hours 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 518 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Special weather statement, Jul 8, 5:59 PM EDT, 2 hours 18 minutes before
OHZ039-082315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 559 PM EDT TUE JUL 8 2003 ...THUNDERSTORMS MOVING ACROSS THE REGION... AT 6:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS MOVING THROUGH EAST CENTRAL OHIO. THESE STORMS WILL MOVE INTO TUSCARAWAS COUNTY BETWEEN 6:15 PM AND 7:15 PM. BE ALERT FOR VERY HEAVY RAINFALL...GUSTY WINDS...HAIL AND DANGEROUS LIGHTNING. MOTORISTS SHOULD USE EXTRA CAUTION AS THERE MAY BE PONDING OF WATER ON ROADWAYS WITH REDUCED VISIBILITY. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Local storm report, Jul 8, 6:41 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
641 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM SUGARCREEK OH WIND DAMAGE
07/08/03 TUSCARAWAS TREES BLOWN DOWNREPORTED
BY TRAINED OBSERVER
0630 PM GILMORE OH WIND DAMAGE
07/08/03 TUSCARAWAS NUMEROUS TREES BLOWN DOWN.
REPORTED BY TRAINED
OBSERVERSpecial weather statement, Jul 8, 7:07 PM EDT, 1 hour 10 minutes before
PAZ021-090030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 707 PM EDT TUE JUL 8 2003 ...STRONG THUNDERSTORMS HEADED TOWARD ALLEGHENY COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS HEADED TOWARD ALLEGHENY COUNTY FROM THE WEST. THESE STORMS SHOULD MOVE THROUGH ALLEGHENY COUNTY BETWEEN 7:30 AND 8:30 PM. WIND GUSTS OF 60 MPH, AND MAYBE HIGHER, ARE POSSIBLE WITH THESE THUNDERSTORMS. THIS IS STRONG ENOUGH TO CAUSE DAMAGE. FREQUENT LIGHTNING AND HAIL ARE ALSO POSSIBLE. RESIDENTS OF ALLEGHENY COUNTY AND THE IMMEDIATE SURROUNDING AREA SHOULD BE PREPARED FOR POSSIBLE POWER SURGES OR POWER OUTAGES. MOTORISTS SHOULD BE ALERT AS WATER MAY POND ON ROADS. SOME POOR DRAINAGE AND LOW LAND FLOODING MAY ALSO OCCUR. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS. REHAK
Local storm report, Jul 8, 7:17 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
717 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM TIPPECANOE OH WIND DAMAGE
07/08/03 HARRISON LARGE TREES BLOWN
DOWN.REPORTED BY EMERGENCY
MANAGEMENT
0658 PM CADIZ OH WIND DAMAGE
07/08/03 HARRISON LARGE TREES BLOWN
DOWN.REPORTED BY EMERGENCY
MANAGEMENTLocal storm report, Jul 8, 7:44 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
744 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM SUGARCREEK OH WIND DAMAGE
07/08/03 TUSCARAWAS TREES BLOWN DOWNREPORTED
BY TRAINED OBSERVER
0630 PM GILMORE OH WIND DAMAGE
07/08/03 TUSCARAWAS NUMEROUS TREES BLOWN DOWN.
REPORTED BY TRAINED
OBSERVER
0725 PM TORONTO OH WIND DAMAGE
07/08/03 JEFFERSON LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT
0700 PM PERRYSVILLE OH WIND DAMAGE
07/08/03 CARROLL LARGE TREES BLOWN DOWN.
REPORTED BY TRAINED
OBSERVER.
0706 PM CARROLLTON PA WIND DAMAGE
07/08/03 CARROLL LARGE TREES BLOWN DOWN.
REPORTED BY TRAINED
OBSERVER.Local storm report, Jul 8, 7:54 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
754 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM HANOVERTON OH WIND DAMAGE
07/08/03 COLUMBIANA LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0739 PM LISBON OH WIND DAMAGE
07/08/03 COLUMBIANA LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:00 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 60 min |
| Jul 8, 8:14 PM EDT | Flash Flood Warning | PBZ | Beaver | 3 hr |
| Jul 8, 8:14 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 61 min |
| Jul 8, 8:18 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Jul 8, 8:32 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| Jul 8, 8:38 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 67 min |
| Jul 8, 8:51 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| Jul 8, 9:27 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.